hypoglycemic

(redirected from hypoglycemic crisis)
Also found in: Dictionary, Thesaurus.

hypoglycemic

 [hi″po-gli-se´mik]
1. pertaining to or characterized by hypoglycemia.
2. a hypoglycemic agent.

hy·po·gly·ce·mic

(hī'pō-glī-sē'mik),
Pertaining to or characterized by hypoglycemia.

hypoglycemic

/hy·po·gly·ce·mic/ (-gli-sēm´ik)
1. pertaining to, characterized by, or causing hypoglycemia.
2. an agent that lowers blood glucose levels.

hypoglycemic

(hī′pō-glī-sē′mĭk)
adj.
1. Of or relating to hypoglycemia.
2. Lowering the concentration of glucose in the blood: a hypoglycemic drug.

hypoglycemic

[-glīsē′mik]
Etymology: Gk, hypo, under, glykys, sweet, haima, blood
pertaining to or resembling a state of low blood glucose level. Also spelled hypoglycaemic.

hypoglycemic

adjective Referring to hypoglycemia, see there.

hy·po·gly·ce·mic

(hī'pō-glī-sē'mik)
Pertaining to or characterized by hypoglycemia.
Synonym(s): hypoglycaemic.

hy·po·gly·ce·mic

(hī'pō-glī-sē'mik)
Pertaining to or characterized by hypoglycemia.
Synonym(s): hypoglycaemic.

hypoglycemic

pertaining to, characterized by, or producing hypoglycemia.

hypoglycemic crisis
profound weakness and seizures may be caused by very low blood glucose levels. Untreated hyperinsulinism and overdosing with insulin in the treatment of diabetes mellitus are common causes.
hypoglycemic encephalopathy
degenerative lesions in brain tissue caused by prolonged hypoglycemia, as in pregnancy toxemia of ewes.
oral hypoglycemic agents
synthetic drugs that lower the blood sugar level. These drugs stimulate the synthesis and release of insulin from the beta cells of the islets of Langerhans in the pancreas, and are used to treat human patients with non-insulin-dependent diabetes mellitus. They have limited use in dogs and cats with diabetes mellitus as they have nonfunctional beta cells that cannot produce insulin.
hypoglycemic factor
see insulin.
hypoglycemic seizures
see hypoglycemic crisis (above).

Patient discussion about hypoglycemic

Q. What is hypoglycemia? What exactly is hypoglycemia and why is it so dangerous?

A. Hypoglycemia is the sudden decrease in blood glucose levels, to an amount where the body experiences signs and symptoms such as confusion, fast heart rate, altered consciousness state and even fainting. This is usually a result of medications taken for diabetes. In most cases, hypoglycemia is treated with sugary drinks or food. In severe cases, an injection of glucagon (a hormone with the opposite effects of insulin) or an intravenous infusion of dextrose is used for treatment, but usually only if the person is unconscious.

Q. I have Type II Diabetes, but have regular problems with low blood sugar levels. What should I do? I am an over 60 female who has been diagnosed with Type II Diabetes. I was originally on Metformin, but my doctor discontinued it because I was having severe low blood sugar levels a lot (as low as 40). I have heard that putting me on insulin might help, but I don't see how since I have more low than high levels. Anyone have any suggestions or information about what I can do? (I do follow diabetic eating with proper food and frequent small meals, but that doesn't seem to help.)

A. i'm not sure about this but maybe because of your sensitivity to Metformin they want to move to insulin shots because they want accuracy. but as all it sounds a bit strange, cause most of the times they save that as a last resort. there's probably something else that's missing here...you asked them why insulin shots?

More discussions about hypoglycemic